Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 104, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 7, 2016, 8:56 PM EDT for 5 counties in South Carolina. It was in force for 64 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2016, 8:56 PM EDT (00:56 UTC)
- Expired
- Jul 7, 2016, 10:00 PM EDT
- In force
- 64 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fairfield County, SC, Kershaw County, SC, Lee County, SC, Richland County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 81 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 8:57 PM EDT | TSTM WND DMG | 7 W Bishopville, SC | REPORTED TREES DOWN ALONG HORSE PEN ROAD. |
| Jul 7, 8:58 PM EDT | TSTM WND DMG | 5 Wsw Bishopville, SC | TREES DOWN ALONG BROWNTOWN ROAD. |
| Jul 7, 9:21 PM EDT | TSTM WND DMG | 2 Ene Dalzell, SC | TREES DOWN NEAR CANNERY ROAD AND QUEEN CHAPEL ROAD. . |
| Jul 7, 9:24 PM EDT | TSTM WND DMG | 2 E Dalzell, SC | REPORTED TREES DOWN NEAR THE INTERSECTION OF QUEEN CHAPEL ROAD AND EBENEZER ROAD. |
| Jul 7, 10:04 PM EDT | TSTM WND DMG | Winnsboro Mills, SC | TREES DOWN IN THE WINNSBORO MILLS AREA. . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 4:14 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2894 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1221 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
575
WUUS52 KCAE 080056
SVRCAE
SCC039-055-061-079-085-080200-
/O.NEW.KCAE.SV.W.0104.160708T0056Z-160708T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
856 PM EDT THU JUL 7 2016
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA...
CENTRAL RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA...
SOUTHEASTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA...
LEE COUNTY IN CENTRAL SOUTH CAROLINA...
SUMTER COUNTY IN CENTRAL SOUTH CAROLINA...
* UNTIL 1000 PM EDT
* AT 855 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES WEST OF WINNSBORO TO LYDIA...MOVING
SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
COLUMBIA...SUMTER...FOREST ACRES...CAMDEN...WINNSBORO...
BISHOPVILLE...ST.
ANDREWS...DENTSVILLE...WOODFIELDS...SOUTH SUMTER...ARCADIA LAKES...
MILLWOOD...FORT JACKSON...LUGOFF...WOODFIELD...OAKLAND...MULBERRY...
BLYTHEWOOD...MAYESVILLE AND LYNCHBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THESE STORMS ARE PRODUCING DESTRUCTIVE WINDS. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 3388 8010 3388 8062 3404 8111 3442 8125
3432 8017 3423 8011 3420 8011 3416 8016
3414 8015 3409 8008 3408 8003 3403 7997
3402 7994 3398 7991
TIME...MOT...LOC 0055Z 316DEG 19KT 3437 8121 3429 8013
HAIL...<.75IN
WIND...60MPH
$$
LCVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 8:45 PM EDT, 11 minutes earlier.
Area forecast discussion, Jul 7, 8:45 PM EDT, 11 minutes before
Area Forecast Discussion National Weather Service Columbia SC 845 PM EDT THU JUL 7 2016 .SYNOPSIS... A weak pressure trough will linger near the forecast area. Aloft...troughing today will be replaced by ridging Friday and Saturday. The upper troughing will help increase thunderstorm coverage today with convection suppressed because of the upper ridging Friday and Saturday. The ridging should also help make temperatures a few degrees hotter Friday and Saturday compared to Thursday. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Showers and thunderstorms had moved east of the area...however another short wave moving into the northern Midlands and Pee Dee has generated another round of convection. These thunderstorms area also reaching severe limits quickly with damaging winds and reports of trees down. Expect the thunderstorms to continue crossing the northern Midlands over the next couple of hours with the potential for additional development into the central Midlands as outflow boundaries intersect. Severe thunderstorm watch 349 remains in effect through 11pm and with current scenario will likely leave in place until that time. Temperatures currently vary widely due to the rains across the north with mostly clear conditions elsewhere. Current readings range from the mid 70s along the NC line to the upper 80s and lower 90s elsewhere. Overnight lows will generally be in the middle to upper 70s. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... Latest GFS showing rising 500 mb heights on the backside of the departing shortwave through the day Friday, which should help suppress convection through Friday night. Raised pops just a bit but still below 20 percent Friday into Friday night. Model consensus guidance indicating max temps Friday afternoon around 100 degrees. Heat index values still appear to remain between 105 and 108, which is just below the 110 degree threshold for any heat advisory. Overnight lows Friday night remain in the upper 70s to around 80. && .LONG TERM /SATURDAY THROUGH THURSDAY/... The thunderstorm chance should remain low Saturday because of continued upper ridging. It will be very hot with the west flow ahead of an approaching cold front and the upper ridging. Have continue to forecast temperatures just above the guidance based on the recent bias and this hot pattern. Expect heat index values close to the heat advisory criteria of 110 Saturday through Monday. The GFS display the front stalled close to the area Sunday through Wednesday. Few changes to the forecasted temperatures later in the extended period, but max temps tend to lower to more normal values in the lower to middle 90s due to some erosion of the upper ridge over the southeast. Only relief from the afternoon heat may come in the way of isolated or scattered diurnal convection each day. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... VFR conditions to dominate the period. Convection continues across the northern Midlands with conditions mostly clear across the taf sites. Potential for outflow boundaries to intersect and generate convection over the next couple of hours will be contained to CAE/CUB...however the potential is currently too low to include. Fog threat overnight will also remain too low to mention due to convective debris across the area. EXTENDED AVIATION OUTLOOK...Restrictions possible in diurnal convection each afternoon along with late night/early morning patchy fog. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 7, 4:21 PM EDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 421 PM EDT THU JUL 7 2016 GAZ040-063>065-077-SCZ018-025-030-035-036-041-082030- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-AIKEN- BARNWELL-ORANGEBURG-BAMBERG- 421 PM EDT THU JUL 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TONIGHT. AFTERNOON TEMPERATURES ONCE AGAIN CLIMBING INTO THE UPPER 90S TO AROUND 100 DEGREES. THESE TEMPERATURES WILL COMBINE WITH LOW-LEVEL MOISTURE TO CREATE HEAT INDEX VALUES BETWEEN 105 AND 109 DEGREES LATE THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION DURING THE AFTERNOON HOURS. STRONG GUSTY WINDS...SOME SEVERE...WILL BE THE BIGGEST THREAT WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AFTERNOON TEMPERATURES WILL BE AROUND 100 DEGREES ON FRIDAY. AS A RESULT, CORRESPONDING HEAT INDEX VALUES WILL BE BETWEEN 105 AND 109 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SCZ015-016-020>022-026>029-031-037-038-082030- LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-SALUDA-LEXINGTON- RICHLAND-LEE-SUMTER-CALHOUN-CLARENDON- 421 PM EDT THU JUL 7 2016 ...SEVERE THUNDERSTORM WATCH 349 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. AFTERNOON TEMPERATURES ONCE AGAIN CLIMBING INTO THE UPPER 90S TO AROUND 100 DEGREES. THESE TEMPERATURES WILL COMBINE WITH LOW-LEVEL MOISTURE TO CREATE HEAT INDEX VALUES BETWEEN 105 AND 109 DEGREES LATE THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION DURING THE AFTERNOON HOURS. STRONG GUSTY WINDS...SOME SEVERE...WILL BE THE BIGGEST THREAT WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AFTERNOON TEMPERATURES WILL BE AROUND 100 DEGREES ON FRIDAY. AS A RESULT, CORRESPONDING HEAT INDEX VALUES WILL BE BETWEEN 105 AND 109 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 7, 6:04 PM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
604 PM EDT THU JUL 7 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM TSTM WND DMG 3 SSW PATRICK 34.54N 80.07W
07/07/2016 CHESTERFIELD SC 911 CALL CENTER
DISPATCH REPORTED TREES DOWN ALONG
OUSLEYDALE ROAD.
&&
LCVLocal storm report, Jul 7, 6:17 PM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
617 PM EDT THU JUL 7 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 1 NNE MCBEE 34.48N 80.25W
07/07/2016 CHESTERFIELD SC UTILITY COMPANY
POWER COMPANY REPORTED OUTAGES IN THE MCBEE
AREA DUE TO DAMAGE TO POWER LINES FROM
DOWNED TREES AND AND LIMBS. .
&&
LCVSpecial weather statement, Jul 7, 7:23 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
723 PM EDT THU JUL 7 2016
SCZ015-016-021-022-080000-
FAIRFIELD-CHESTERFIELD-LANCASTER-KERSHAW-
723 PM EDT THU JUL 7 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN KERSHAW...
LANCASTER...WESTERN CHESTERFIELD AND FAIRFIELD COUNTIES...
AT 722 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM LANCASTER TO NEAR RICHBURG TO 6 MILES WEST OF CHESTER
STATE PARK...AND MOVING SOUTHEAST AT 35 MPH.
WIND GUSTS OF 45 TO 55 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
LANCASTER...WINNSBORO...KERSHAW...ELGIN...HEATH SPRINGS...IRWIN...
FISHING CREEK RESERVOIR...RIDGEWAY...LANCASTER MILL...
WINNSBORO MILLS AND BLACKSTOCK.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
CENTRAL SOUTH CAROLINA.
LAT...LON 3488 8079 3482 8079 3482 8056 3457 8038
3422 8110 3456 8143 3457 8141 3454 8088
3465 8089 3470 8086 3483 8090
TIME...MOT...LOC 2322Z 300DEG 26KT 3472 8081 3465 8104 3470 8135Local storm report, Jul 7, 8:06 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
806 PM EDT THU JUL 7 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM TSTM WND DMG 7 SSW IRWIN 34.60N 80.88W
07/07/2016 LANCASTER SC 911 CALL CENTER
DISPATCH REPORTED 3 TREES DOWN NEAR THE
INTERSECTION OF HWY. 200 AND HWY. 97 NEAR
GREAT FALLS. .
&&
LCVSpecial weather statement, Jul 7, 8:09 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
809 PM EDT THU JUL 7 2016
SCZ016-022-029-031-080100-
LEE-SUMTER-CHESTERFIELD-KERSHAW-
809 PM EDT THU JUL 7 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN KERSHAW...
SOUTH CENTRAL CHESTERFIELD...NORTHWESTERN LEE AND NORTHWESTERN SUMTER
COUNTIES...
AT 809 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 9 MILES EAST OF KERSHAW TO 9 MILES NORTHEAST OF
CAMDEN...AND MOVING EAST AT 40 MPH.
WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
CAMDEN...LUGOFF...MCBEE...BETHUNE...REMBERT AND DALZELL.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
CENTRAL SOUTH CAROLINA.
LAT...LON 3449 8004 3449 8005 3437 8029 3432 8024
3437 8018 3434 8018 3402 8047 3419 8069
3465 8026 3454 7999
TIME...MOT...LOC 0009Z 269DEG 41KT 3457 8043 3439 8052Local storm report, Jul 7, 8:46 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
846 PM EDT THU JUL 7 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM TSTM WND DMG 13 NNW WINNSBORO 34.55N 81.15W
07/07/2016 FAIRFIELD SC UTILITY COMPANY
REPORTED NUMEROUS TREES DOWN AND POWER
OUTAGES IN THE BLACKSTOCK AREA WITH SEVERAL
ROADS BLOCKED. .
&&
LCVThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 8:09 PM EDT | Special Weather Statement | CAE | Lee | 51 min |
| Jul 7, 8:18 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee | 42 min |
| Jul 7, 8:25 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster, Lee | 50 min |
| Jul 7, 9:10 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 50 min |
| Jul 7, 9:56 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Lee, Sumter | 34 min |
| Jul 7, 10:00 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lee, Richland, Sumter | 45 min |
| Jul 7, 10:10 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry, Saluda | 50 min |
| Jul 7, 10:37 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Fairfield, Lexington, Newberry, Richland, Saluda | 38 min |
| Jul 7, 10:42 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Kershaw, Lee, Lexington, Orangeburg and 2 more | 48 min |
| Jul 8, 12:43 PM EDT | Heat Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Clarendon, Edgefield and 1 more | 6 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.